Alert archive / Louisiana / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 48, NWS Lake Charles, LA
NWS Lake Charles, LA issued this severe thunderstorm warning at Apr 29, 2020, 2:47 AM CDT for Jasper County, Newton County, Tyler County, Texas; 6 parishes in Louisiana. It was in force for 58 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 29, 2020, 2:47 AM CDT (07:47 UTC)
- Expired
- Apr 29, 2020, 3:45 AM CDT
- In force
- 58 min
- Issued by
- NWS Lake Charles, LA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Allen Parish, LA, Avoyelles Parish, LA, Beauregard Parish, LA, Evangeline Parish, LA, Rapides Parish, LA, Vernon Parish, LA, Jasper County, TX, Newton County, TX, Tyler County, TX
The radar
The Ft Polk radar (KPOE), 16 km from the middle of the area, began a volume at 07:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 29, 3:05 AM CDT | TSTM WND DMG | Anacoco, LA | VERNON PARISH SHERIFF OFFICE REPORTED SPORADIC TREES DOWN THROUGHOUT THE PARISH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 29, 2:40 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 00:00Z, 7.8 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 24 J/kg
- Mixed-layer CIN
- -315 J/kg
- Mixed-layer LCL
- 1489 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 227 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
936
WUUS54 KLCH 290747
SVRLCH
LAC003-009-011-039-079-115-TXC241-351-457-290845-
/O.NEW.KLCH.SV.W.0048.200429T0747Z-200429T0845Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lake Charles LA
247 AM CDT Wed Apr 29 2020
The National Weather Service in Lake Charles has issued a
* Severe Thunderstorm Warning for...
Rapides Parish in central Louisiana...
Northwestern Evangeline Parish in central Louisiana...
Northern Beauregard Parish in southwestern Louisiana...
Central Avoyelles Parish in central Louisiana...
Vernon Parish in west central Louisiana...
Northeastern Allen Parish in southwestern Louisiana...
Tyler County in southeastern Texas...
Newton County in southeastern Texas...
Jasper County in southeastern Texas...
* Until 345 AM CDT.
* At 247 AM CDT, severe thunderstorms were located along a line
extending from near Rosefield to near Kurthwood to near Huntington,
moving south at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Alexandria, Pineville, De Ridder, Oakdale, Jasper, Leesville,
Marksville, Woodville, Newton, Kirbyville, Rosepine, Glenmora,
Merryville, Boyce, Moreauville, Anacoco, Cheneyville, Colmesneil,
Elizabeth and Chester.
This includes Interstate 49 between mile markers 54 and 109.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3139 9266 3148 9220 3133 9208 3132 9200
3122 9199 3123 9192 3130 9191 3119 9168
3113 9172 3072 9299 3053 9455 3101 9465
3116 9391 3117 9358 3128 9353 3128 9344
3136 9339 3135 9295 3152 9272
TIME...MOT...LOC 0747Z 343DEG 37KT 3186 9199 3140 9322 3123 9460
HAIL...1.00IN
WIND...60MPH
$$
MM1 follow-up statement
498
WWUS54 KLCH 290823
SVSLCH
Severe Weather Statement
National Weather Service Lake Charles LA
323 AM CDT Wed Apr 29 2020
LAC003-009-011-039-079-115-TXC241-351-457-290845-
/O.CON.KLCH.SV.W.0048.000000T0000Z-200429T0845Z/
Rapides LA-Evangeline LA-Beauregard LA-Avoyelles LA-Vernon LA-
Allen LA-Tyler TX-Newton TX-Jasper TX-
323 AM CDT Wed Apr 29 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 AM CDT
FOR RAPIDES...NORTHWESTERN EVANGELINE...NORTHERN BEAUREGARD...CENTRAL
AVOYELLES...VERNON AND NORTHEASTERN ALLEN PARISHES...TYLER...NEWTON
AND JASPER COUNTIES...
At 322 AM CDT, severe thunderstorms were located along a line
extending from 6 miles southeast of Archie to 6 miles east of Fort
Polk to near Colmesneil, moving south at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Alexandria, Pineville, De Ridder, Oakdale, Jasper, Leesville,
Marksville, Woodville, Newton, Kirbyville, Rosepine, Glenmora,
Merryville, Boyce, Moreauville, Anacoco, Cheneyville, Colmesneil,
Elizabeth and Chester.
This includes Interstate 49 between mile markers 54 and 109.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3139 9266 3148 9220 3133 9208 3132 9200
3122 9199 3123 9192 3130 9191 3119 9168
3113 9172 3072 9299 3053 9455 3101 9465
3116 9391 3117 9358 3128 9353 3128 9344
3136 9339 3135 9295 3152 9272
TIME...MOT...LOC 0822Z 343DEG 37KT 3153 9188 3107 9310 3090 9448
HAIL...1.00IN
WIND...60MPH
$$
MMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 11:33 PM CDT, 3 hours 14 minutes earlier.
Area forecast discussion, Apr 28, 11:33 PM CDT, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
1133 PM CDT Tue Apr 28 2020
.AVIATION...Generally VFR conditions are currently occurring,
however MVFR ceilings will develop through the next few hours. A
line of storms will also sweep through the region during the early
morning hours with gusty NW winds and clearing skies expected for
Wednesday.
&&
.PREV DISCUSSION... /issued 1042 PM CDT Tue Apr 28 2020/
DISCUSSION...
Radar showing decaying MCS responsible for this afternoon and
evening's showers and thunderstorms now over the coastal waters.
The next squall line of thunderstorms continues to stretch from N
TX/SE OK/AR/MO/IL, or just say several states with watch boxes
along and ahead of this system. This line of thunderstorms still
expected to move southeast across E TX/LA overnight, with strong
to severe thunderstorms associated with it. Most of the area
remains in a slight risk, with an enhanced risk across SE TX north
of I-10. With the rapid south-southeast trajectory of this line
last clocked at 60 mph, wind and hail will likely be the main
severe weather threat, but cannot rule out a possible tornado.
Latest HRRR guidance puts this entering the northern portion of
Inland SE TX/C LA by 3 AM and reaching the SE TX/SW LA coast by 5
AM, give or take an hour. For the forecast, tweaked precip grids
bit for this evening to account for lingering showers/thunderstorms,
and broke up precip grids by 3 hour increment's between 1-7 am to
show the progression of the squall line. After 7 AM, the line
should be clearing the SC LA coast and moving across the remainder
of the coastal waters.
DML
PREV DISCUSSION... /issued 621 PM CDT Tue Apr 28 2020/
AVIATION...A line of storms is currently stretched northeast from
SE Cameron Parish across KARA. Light to moderate rain and
occasional lightning is behind the line. Over the next few hours
hours this convection will exit east and conditions will briefly
improve before lower ceilings redevelop this evening and
additional convection enters from the northwest late tonight.
Winds will become SE this evening then SW late tonight and NW
tomorrow behind a front.
PREV DISCUSSION... /issued 431 PM CDT Tue Apr 28 2020/
DISCUSSION...
Ongoing convection across SE TX into central/southern LA expected
to continue slowly moving S/SE through the rest of the afternoon,
with a decrease in intensity/coverage heading into early evening.
This activity should remain sub-severe, though small hail and/or
wind gusts up to 50 mph are possible in the stronger cells. In
addition, owing to rather sluggish movement, cell mergers, and
high atmospheric MSTR content, 1 to 2 inch rainfall totals over
the course of an hour or so are possible as well, which could lead
to some localized minor flooding.
The degree/extent of convection this afternoon was not well
anticipated, with convective development more extensive and
farther south both this morning and this afternoon. The lead
shortwave trof turned out to be a little stronger than depicted in
model guidance yesterday, and coupled with ample moisture, steady
moist inflow, and little convective inhibition, was sufficient to
kick off convection that took advantage of at least marginal shear
to organize into multicell clusters/lines. It is not altogether
clear what if any impact the more substantial convection today
will have on thunderstorm activity later tonight, but it is worth
noting that short range guidance that has somewhat of a grip on
current activity continues to show an extensive generally W-E
oriented band of thunderstorms entering interior SE TX and Central
LA in the 1 to 3 am time frame, then continuing to race south
through the area reaching the coast by 5 to 7 am.
SPC has increased the risk of severe thunderstorms, outlining the
area to the N and W of a line from Nome to Mauriceville TX, on to
Leesville LA within an enhanced risk, and the rest of the area in
a SLGT risk. The main difference is greater risk of severe winds
in the enhanced area, as that segment of the line is shown to both
accelerate faster and remain more coherent/intense in CAM
guidance. This is the primary severe weather hazard, along with
large hail, and to a lesser extent tornadoes. There will also be
an accompanying risk of locally heavy rainfall despite the
expected quick southward progression, and should the convection
materialize as advertised, this risk will be heightened by the
antecedent rainfall observed today and early this evening.
Rains should mostly wrap up my WED morning, though at least some
activity may still be over the coastal waters and perhaps lower
Acadiana. Otherwise, northerly winds behind the front will be
ushering in drier and slightly cooler air, with near or just below
seasonal normals expected WED night through THU night.
No big changes made to the extended forecast, with a gradual
increase in temperatures and humidity expected FRI, through the
weekend, and into early next week. Little to no chance of rain
expected until perhaps MON or TUE.
13
MARINE...
Modest onshore flow will continue through tonight. Winds will
subside Wednesday morning as the pressure gradient relaxes ahead
of an approaching front. Numerous showers and thunderstorms are
expected Wednesday morning along and ahead of this front. Some of
these storms could be strong to severe with damaging winds and
large hail. Precipitation will come to an end following the
frontal passage late Wednesday. A brief period of light to modest
offshore flow will follow the frontal passage Wednesday night into
Thursday with an onshore flow returning to end the work week and
start the weekend.
13
&&
.PRELIMINARY POINT TEMPS/POPS...
AEX 63 78 51 77 / 90 40 0 0
LCH 64 81 56 79 / 90 90 0 0
LFT 64 80 54 78 / 90 100 0 0
BPT 68 81 56 79 / 80 90 0 0
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...Small Craft Exercise Caution until 7 AM CDT Wednesday for GMZ450-
452-455-470-472-475.
&&
AVIATION...05Hazardous weather outlook, Apr 28, 4:45 PM CDT, 10 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Lake Charles LA 445 PM CDT Tue Apr 28 2020 LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-292145- Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry- Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin- Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-East Cameron- Tyler-Hardin-Jefferson-Orange-Northern Jasper-Northern Newton- Southern Jasper-Southern Newton- 445 PM CDT Tue Apr 28 2020 This Hazardous Weather Outlook is for central Louisiana, south central Louisiana, southwest Louisiana, west central Louisiana and southeast Texas. .DAY ONE...This afternoon and tonight. Ongoing convection across SE TX into central/southern LA expected to continue slowly moving S/SE through the rest of the afternoon, with a decrease in intensity/coverage heading into early evening. This activity should remain sub-severe, though small hail and/or wind gusts up to 50 mph are possible in the stronger cells. In addition, owing to rather sluggish movement, cell mergers, and high atmospheric moisture content, 1 to 2 inch rainfall totals over the course of an hour or so are possible as well, which could lead to some localized minor flooding. An extensive and generally west to east oriented band of thunderstorms is expected to reach interior SE TX and Central LA in the 1 to 3 am time frame, then continue moving south through the rest of the area reaching the coast by 5 to 7 am. Damaging winds and large hail will be the primary hazards associated with this line of thunderstorms, though tornadoes cannot be totally ruled out. This line of thunderstorms will also pose a risk of locally heavy rainfall, with an additional 1 to 2 inches of rain expected. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorm activity will likely be ongoing and moving south into the Gulf waters early Wednesday morning, with the potential that some of this activity could pose the same hazards described in the Day One period. The risk of severe thunderstorms will come to an end through the morning hours as the thunderstorms move offshore. Otherwise, no hazardous weather is expected. .SPOTTER INFORMATION STATEMENT... Due to the nature of the severe weather risk and that it will occur primarily at night, storm spotter activation is not expected at this time. GMZ430-432-435-450-452-455-470-472-475-292145- Sabine Lake-Calcasieu Lake-Vermilion Bay- Coastal waters from Cameron LA to High Island TX out 20 NM- Coastal waters from Intracoastal City to Cameron LA out 20 NM- Coastal waters from Lower Atchafalaya River to Intracoastal City LA out 20 NM-Waters from Cameron LA to High Island TX from 20 to 60 NM- Waters from Intracoastal City to Cameron LA from 20 to 60 NM- Waters from Lower Atchafalaya River to Intracoastal City LA from 20 to 60 NM- 445 PM CDT Tue Apr 28 2020 This Hazardous Weather Outlook is for the Gulf of Mexico and the coastal lakes and bays of the Gulf of Mexico. .DAY ONE...This afternoon and tonight. Small craft should exercise caution over the Gulf waters tonight for south winds of 15 to 20 knots. Showers and thunderstorms moving slowly south and east across southern Louisiana will affect the coastal lakes and bays and possible the nearshore Gulf waters the rest of this afternoon and into this evening. This activity should remain sub- severe, though small hail and/or wind gusts up to 30 knots are possible in the stronger cells. An extensive and generally west to east oriented band of thunderstorms is expected push through the area late tonight, and reach the coast by 5 to 7 am. Damaging winds and large hail will be the primary hazards associated with this line of thunderstorms, though waterspouts cannot be totally ruled out. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorm activity will likely be ongoing near the coast or nearshore Gulf waters early Wednesday morning, with the potential that some of this activity could pose the same hazards described in the Day One period as it pushes south through the rest of the Gulf waters. The risk of severe thunderstorms will come to an end through the morning hours as the thunderstorms move offshore. Otherwise, no hazardous weather is expected. .SPOTTER INFORMATION STATEMENT... Due to the nature of the severe weather risk and that it will occur primarily at night, storm spotter activation is not expected at this time. 13
The office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 29, 3:46 AM CDT | Special Weather Statement | LCH | Hardin, Jasper, Newton, Orange, Tyler | 44 min |
| Apr 29, 4:25 AM CDT | Special Weather Statement | LCH | Hardin, Jefferson, Orange | 65 min |
| Apr 28, 7:24 PM CDT | Special Marine Warning | LCH | 66 min | |
| Apr 28, 7:25 PM CDT | Special Weather Statement | LCH | St. Mary | 35 min |
| Apr 28, 9:39 PM CDT | Special Marine Warning | LCH | 36 min | |
| Apr 29, 4:28 AM CDT | Special Marine Warning | LCH | 62 min | |
| Apr 29, 4:38 AM CDT | Severe Thunderstorm Warning | LCH | Calcasieu, Cameron, Jefferson Davis | 37 min |
| Apr 29, 4:50 AM CDT | River Flood Warning | LCH | Acadia, Evangeline, Saint Landry | 61 hr |
| Apr 29, 4:51 AM CDT | Special Marine Warning | LCH | 54 min | |
| Apr 29, 5:11 AM CDT | Special Marine Warning | LCH | 64 min | |
| Apr 29, 5:20 AM CDT | Special Weather Statement | LCH | Iberia, Saint Martin, St. Mary, Vermilion | 25 min |
| Apr 29, 5:41 AM CDT | Special Marine Warning | LCH | 64 min | |
| Apr 29, 6:40 AM CDT | Special Marine Warning | LCH | 65 min |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2020Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.